Texas, 2013

Tornado and Wildfire in Texas, April 30, 2013

April 30, 2013 · NWS LUB · 6 events in 3 counties and zones

Late this afternoon, isolated very high-based showers and thunderstorms developed over the southern and central South Plains. One of these storms intensified across southwest Lubbock County and western Lynn County before collapsing a short while later near downtown Lubbock.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$102,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Late this afternoon, isolated very high-based showers and thunderstorms developed over the southern and central South Plains. One of these storms intensified across southwest Lubbock County and western Lynn County before collapsing a short while later near downtown Lubbock. A second storm developed across western Floyd County. A series of microbursts produced winds estimated as high as 65 mph at times. These winds inflicted sporadic damage to trees, windows, power poles, and caused a few incidents of minor structural damage mainly in central and eastern sections of Lubbock as well as western portions of Lynn County and central Floyd County. Scattered power outages were common. In the wake of this storm, lightning triggered a grass fire near the KCBD-TV news station prompting an evacuation of the building during a live newscast. The fire was estimated to be five acres and caused no known damage or injuries. Additionally, a landspout tornado formed along one of the outflow boundaries in Lubbock County. This EF-0 landspout remained in an open field and caused no damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 30, 2:48 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Apr 30, 2:48 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
348 PM CDT TUE APR 30 2013

.SHORT TERM...
A HIGH-BASED CU FIELD HAS DEVELOPED IN THE DRY AIR JUST WEST OF BEST
SFC CONVERGENCE VCNTY OF THE DRYLINE. AS OF 215 PM CDT THIS CU FIELD
REMAINS FAIRLY FLAT FROM A VISUAL PERSPECTIVE...ALTHOUGH SATELLITE
AND RADAR SHOWING SOME EVOLUTION TOWARD SHOWER STATUS. SITUATION
REMAINS ONE THAT SUPPORTS A SLIGHT CHANCE OF TSRA MENTION WITH
GENERALLY LIGHT PRECIP AND A CHANCE FOR STRONG TO SEVERE WIND GUSTS
WITH INDIVIDUAL MICROBURSTS. SUNSET SHOULD SEE THE END OF ANY STORM
THREAT. THE NIGHT SHOULD THEN PROCEED TOWARD MILD CONDITIONS WITH
SHALLOW LOW LEVEL MOISTURE RETURNING TO THE ERN HALF TO TWO-THIRDS
OF THE FCST AREA EAST OF THE DRYLINE OR SFC TROUGH.

FCST BECOMES MORE DIFFICULT WEDNESDAY WITH EXPECTATION OF A DAYTIME
PASSAGE OF A STRONG COLD FRONT AND THE COMPLEXITIES THAT COME WITH
THAT TIMING. A PRE-FRONTAL SFC TROUGH WILL SHIFT EWD TOWARD THE
CAPROCK ESCARPMENT WITH NW WINDS WEST OF IT...BUT THE COLD ADVECTION
HOLDS OFF UNTIL THE ACTUAL FRONTAL PASSAGE THAT CURRENTLY LOOKS
SCHEDULED TOWARD LATE MORNING FOR THE NWRN ZONES TO MID TO LATE AFTN
FOR THE SE. RESULT SHOULD BE A WIDE VARIATION IN HIGH TEMPS. MOS
GUIDANCE HAS TRENDED UPWARD WITH THE 12Z RUN...AND WILL TREND THE
FCST THAT DIRECTION WHILE ALSO REMAINING JUST BELOW THE COOLER MET
NUMBERS. THUNDER CHANCES LOOK BEST FOR AREAS IN DEEPER MOISTURE TO
THE EAST AND SOUTHEAST OF THE FCST AREA...BUT SERN ZONES MAY HOLD
ONTO ENOUGH MOISTURE TO JUSTIFY SLIGHT CHANCE POPS.

&&

.LONG TERM...
A STRONG LATE SEASON COLD FRONT CONTINUES TO BE THE HIGHLIGHT IN THE
EXTENDED. NORTH WINDS VERY NEAR OR AT ADVISORY LEVEL WILL LIKELY
ENSUE FOR A GOOD PORTION OF WEDNESDAY NIGHT INTO THURSDAY AS A 1045
MB SURFACE RIDGE PUSHES OUT OF COLORADO INTO THE PLAINS. PRESSURE
RISES WILL BE ON THE ORDER OF 10-15 MB PER 6 HOURS WEDNESDAY EVENING
INTO THE EARLY OVERNIGHT HOURS AHEAD OF THIS SURFACE HIGH.

PRECIPITATION CHANCES WILL EXIST AT THIS TIME AS WELL...BUT NOT
HOLDING OUT HOPE FOR MUCH IN THE WAY OF MEANINGFUL AMOUNTS. A FEW
STORMS MAY LINGER INTO THE EARLY EVENING HOURS ACROSS THE SOUTHEAST
ROLLING PLAINS AHEAD OF THE COLD FRONT...WHILE ISENTROPIC UPGLIDE
PRODUCES ISOLATED RAIN SHOWERS FARTHER NORTH. COOLING OVERNIGHT WILL
CAUSE SOME CONCERN FOR WINTRY PRECIPITATION...WITH SLEET POSSIBLY
INITIALLY MIXING WITH RAIN AS A PRONOUNCED WARM NOSE ERODES. A
FEW LIGHT SNOW SHOWERS MAY THEN FALL WITH FURTHER COOLING BY EARLY
THURSDAY MORNING...BUT WHAT MOISTURE THERE IS WILL BE ON THE
DECLINE BY THIS TIME. MODELS HAVE OVERDONE PRECIPITATION FIELDS
LATELY ASSOCIATED WITH ISENTROPIC LIFT...SO DO NOT EXPECT MUCH IN
THE WAY OF ANY ACCUMULATION GIVEN THE LACK OF APPRECIABLE DEEP
LAYER FORCING OWING TO THE MAJORITY OF THE ENERGY ASSOCIATED WITH
A MID-LEVEL TROUGH PASSING NORTH OF THE AREA. TEMPERATURES WILL
LIKELY BE THE BIGGER STORY WITH LOWS THURSDAY MORNING DROPPING
INTO THE UPPER 20S TO MID 30S ON MUCH OF THE CAPROCK WITH THE
ROLLING PLAINS REMAINING IN THE UPPER 30S TO LOW 40S.

SKIES WILL CLEAR OUT THROUGHOUT THE DAY ON THURSDAY...BUT
TEMPERATURES WILL STRUGGLE TO HIT 50 DEGREES WITH THE BASE OF THE
AFOREMENTIONED TROUGH AND SURFACE RIDGING PARKED ON TOP OF THE
REGION. LIGHT WINDS AND CLEAR SKIES WILL LIKELY PRODUCE YET ANOTHER
WIDESPREAD FREEZE ACROSS MOST OF THE CAPROCK AND PORTIONS OF THE
ROLLING PLAINS FRIDAY MORNING.

FRIDAY SHOULD BEGIN A WARMING TREND AS NORTHWEST FLOW AND RISING
HEIGHTS TAKE PLACE IN WAKE OF MID-LEVEL TROUGHING. THE SYNOPTIC
WEATHER PATTERN REMAINS A QUESTION MOVING INTO THE LATTER PORTION OF
THE WEEKEND INTO NEXT WEEK PENDING THE EVOLUTION AND PLACEMENT OF
THE PREVIOUS TROUGH AND DEVELOPING PACIFIC LOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        50  65  29  49  28 /  10   0  20  10   0
TULIA         53  67  31  50  29 /  10  10  30  20   0
PLAINVIEW     56  69  32  50  30 /  10  10  30  20   0
LEVELLAND     56  76  33  50  32 /  10   0  30  20   0
LUBBOCK       60  76  34  50  32 /  10  10  30  20   0
DENVER CITY   56  84  34  51  32 /  10   0  30  20   0
BROWNFIELD    57  86  34  51  32 /  10   0  30  20   0
CHILDRESS     62  76  39  52  35 /  10  10  40  20   0
SPUR          62  84  37  52  34 /  20  10  40  20   0
ASPERMONT     64  86  41  51  35 /  10  20  40  30   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07/31
Hazardous weather outlook, Apr 30, 10:13 AM CST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1113 AM CDT TUE APR 30 2013

TXZ021>044-011615-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1113 AM CDT TUE APR 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

ISOLATED THUNDERSTORMS MAY DEVELOP AFTER 2 PM THIS AFTERNOON AND
PERSIST THROUGH SUNSET THIS EVENING ACROSS AREAS FROM THE EAST
CENTRAL SOUTH PLAINS INTO THE ROLLING PLAINS. THE STRONGEST STORMS
COULD GENERATE WIND GUSTS IN EXCESS OF 50 MPH...AREAS OF BLOWING
DUST AND PEA SIZED HAIL.

FIRE WEATHER

ELEVATED FIRE DANGER EXPECTED ACROSS THE EXTREME SOUTHWEST TEXAS
PANHANDLE AND WESTERN SOUTH PLAINS THIS AFTERNOON INTO EARLY THIS
EVENING. A FIRE DANGER STATEMENT HAS BEEN ISSUED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NORTHERLY WINDS MAY BECOME SUSTAINED IN EXCESS OF 30 MPH BEHIND A
STRONG COLD FRONT LATE WEDNESDAY INTO THURSDAY. THESE STRONG WINDS
WILL BRING IN MUCH COLDER AIR AND A LATE SEASON FREEZE WILL BE
POSSIBLE ACROSS THE EXTREME SOUTHWEST TEXAS PANHANDLE AND
NORTHERN SOUTH PLAINS EARLY THURSDAY. MUCH OF THE CAPROCK COULD
THEN SEE A FREEZE EARLY FRIDAY...WITH A FROST OR LIGHT FREEZE ALSO
POSSIBLE IN THE ROLLING PLAINS. IN ADDITION...LIGHT WINTRY
PRECIPITATION IN THE FORM OF SNOW...SLEET OR FREEZING DRIZZLE WILL
BE POSSIBLE ACROSS MUCH OF THE CAPROCK LATE WEDNESDAY NIGHT AND
EARLY THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Lubbock radar (KLBB), 13 km away, was scanning. The volume nearest the first event began at 22:12 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 tornado, 1 wildfire. Local standard time, as filed.

Thunderstorm Wind, Lubbock

When
April 30, 4:13 PM CST
Where
Lubbock County, 2.82 mi SSE of Lubbock
Measured
50 kt (58 mph) measured gust
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
33.540, -101.840

A 58 mph severe thunderstorm wind gust was measured at a local television studio. Several reports of damage to buildings and vehicles were reported around the same time.

Tornado, Lubbock

When
April 30, 4:18 PM CST to 4:19 PM CST
Where
Lubbock County, 2.21 mi W of Woodrow to 2.09 mi W of Woodrow
Rating
EF0
Path length
0.12 mi
Path width
10 yd
Reported by
Public
Coordinates
33.447, -101.858

A landspout tornado formed along an outflow boundary from a microburst near Lubbock-Cooper High School in southern Lubbock County. The landspout remained in an open field for the duration of the event.

Thunderstorm Wind, Lubbock

When
April 30, 4:38 PM CST
Where
Lubbock County, 2.3 mi E of Doud
Measured
56 kt (64 mph) estimated gust
Property damage
$250
Reported by
Trained Spotter
Coordinates
33.570, -101.890

A SKYWARN spotter observed an approximate 65 mph wind gust as a three and a half inch diameter tree limb was snapped west southwest of Lubbock.

Thunderstorm Wind, Lynn

When
April 30, 4:45 PM CST
Where
Lynn County, 8.37 mi S of Petty
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Utility Company
Coordinates
33.160, -102.000

A utility company official reported multiple power poles snapped east of West Point.

Wildfire, Lubbock

When
April 30, 5:15 PM CST to 7:15 PM CST
Where
Lubbock forecast zone
Reported by
Fire Department/Rescue
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

A cloud to ground lightning strike caused a grass fire near the KCBD television studio, filling the building with smoke. The building was evacuated, and no injuries were reported.

Thunderstorm Wind, Floyd

When
April 30, 6:15 PM CST
Where
Floyd County, 1 mi SW of Floydada
Measured
56 kt (64 mph) estimated gust
Property damage
$250
Reported by
COOP Observer
Coordinates
33.970, -101.342

A COOP observer reported a three to four inch diameter tree limb down in southwest Floydada as an estimated 65 mph wind gust occurred.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyThe tornado archive for Texas, 2013Warnings in Texas, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438036, 438094, 438032, 438035, 438038, 438039.